Oklahoma, 2004

Damaging Winds in Oklahoma, July 8 to 9, 2004

July 8 to 9, 2004 · NWS AMA · 2 events in 2 counties and zones

Severe thunderstorms with high winds moved across the central and eastern Oklahoma panhandle during the evening and early morning hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms with high winds moved across the central and eastern Oklahoma panhandle during the evening and early morning hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 8, 3:13 PM CST, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 3:13 PM CST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT THU JUL 8 2004

.DISCUSSION...

STORMS FIRING ONCE AGAIN OVER NORTHEAST NEW MEXICO...THE WESTERN
OKLAHOMA PANHANDLE...AND SOUTHEAST COLORADO. INCREASED POPS TO
SCATTERED AREAL COVERAGE OVER THE NORTHWEST AND TAPERED TO
ISOLATED IN THE SOUTHEAST THROUGH THE EVENING HOURS. ANY
STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO BECOME STRONG AND AN
ISOLATED SEVERE STORM IS POSSIBLE (DALHART HAD A 49 KT GUST FROM LAST
NIGHTS ACTIVITY). SURFACE TROUGH TO REMAIN SITUATED OVER THE SAME
GENERAL AREA THROUGH FRIDAY. MID LEVEL TEMPS COOL SOMEWHAT BY FRIDAY
AFTERNOON WHICH MAY INCREASE CHANCES FOR THUNDER MAINLY OVER THE
NORTHWEST PORTIONS OF THE CWA IN CLOSER PROXIMITY TO THE TROUGH
AXIS. POP STRUCTURE FOR FRIDAY VERY SIMILAR TO TODAY(HIGHEST
NORTHWEST...LOWEST SOUTHEAST). BROAD RIDGE WILL BE IN PLACE ACROSS
THE SOUTH CENTRAL US THROUGH THE UPCOMIMG WEEKEND. RETAINED LOW
POPS ACROSS ALL AREAS THROUGH SUNDAY WITH MAINLY DIURNAL ACTIVITY
EXPECTED. IN ADDITION...UPPER LOW OVER SOUTHEAST TEXAS IS PROGGED TO
MOVE WESTWARD ACROSS SOUTH TEXAS THIS WEEKEND. NOT SURE HOW THIS WILL
AFFECT THE PANHANDLES AS OF YET...HOWEVER...WE SHOULD SEE SOME MID
LEVEL MOISTURE INCREASE AS A RESULT. THEREFORE...DECIDED TO TREND
HIGH TEMPS DOWN A COUPLE OF DEGREES BOTH SATURDAY AND SUNDAY GIVEN
ANTICIPATED INCREASED CLOUD COVER.

MODELS CONTINUE TO RETROGRADE MID/UPPER RIDGE INTO THE FOUR CORNERS
BY THE MIDDLE OF NEXT WEEK. THIS WOULD PLACE US BACK IN A NORTHWEST
FLOW REGIME WITH A COOLER AND WETTER WEATHER PATTERN. GFS STILL
HINTING AT A COLD FRONT APPROACHING THE AREA AROUND THE WED/THUR
TIME FRAME. DECIDED NOT TO MAKE ANY CHANGES TO POPS IN THE
EXTENDED AND WILL LET LATER SHIFTS LOOK FOR MORE CONSISTENCY IN
MODEL TRENDS BEFORE BITING OFF ON THE GFS FORECAST.

&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     67  95  66  93 /  20  20  20  20
BEAVER       69  96  68  93 /  20  20  20  20
BOISE CITY   64  93  63  91 /  40  30  30  20
BORGER       69  97  67  95 /  20  20  20  20
BOYS RANCH   68  96  67  93 /  20  20  20  20
CANYON       66  94  66  94 /  20  20  20  20
CLARENDON    69  96  68  95 /  10  10  20  20
DALHART      65  95  64  93 /  30  30  30  20
GUYMON       68  96  66  93 /  30  30  30  20
HEREFORD     66  94  65  94 /  20  20  20  20
LIPSCOMB     70  96  69  95 /  10  10  20  20
PAMPA        67  95  66  95 /  20  20  20  20
SHAMROCK     71  96  70  97 /  10  10  20  20
WELLINGTON   71  96  71  96 /  10  10  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

15/24
Hazardous weather outlook, Jul 8, 12:00 PM CST, 8 hours 15 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUL 8 2004

OKZ001>003-TXZ001>020-090500-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

AN ISOLATED THUNDERSTORM MAY BECOME SEVERE ACROSS THE WESTERN
OKLAHOMA AND TEXAS PANHANDLES THIS EVENING. DAMAGING WINDS AND
LARGE HAIL WILL BE THE SEVERE WEATHER THREATS. HOWEVER...MOST OF THE
STORMS THAT DEVELOP ARE EXPECTED TO STAY BELOW SEVERE LIMITS. CAUTION
IS ADVISED ON AREA LAKES IN THE EASTERN PANHANDLES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Jul 8, 6:34 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
734 PM CDT THU JUL 8 2004

OKZ001-090130-
CIMARRON-
734 PM CDT THU JUL 8 2004

...ISOLATED STRONG THUNDERSTORMS OVER CIMARRON COUNTY...

THROUGH 830 PM CDT...ISOLATED STRONG THUNDERSTORMS WILL MOVE EAST AT
15 MPH ACROSS THE NORTHWEST PANHANDLES. BOISE CITY AND KEYES ARE IN
THE PATH OF THE STORMS.

THE THUNDERSTORMS WILL PRODUCE MAXIMUM HOURLY RAINFALL AMOUNTS UP TO
ONE HALF OF AN INCH PER HOUR. DANGEROUS CLOUD TO GROUND LIGHTNING...
GUSTY WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH.

SLATTERY
Special weather statement, Jul 8, 7:07 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CDT THU JUL 8 2004

OKZ002-003-090200-
BEAVER-TEXAS-
807 PM CDT THU JUL 8 2004

...ISOLATED STRONG THUNDERSTORMS ACROSS TEXAS AND BEAVER COUNTIES...

THROUGH 900 PM CDT...ISOLATED STRONG THUNDERSTORMS WILL MOVE EAST AT
15 MPH FROM NEAR GUYMON TO BEAVER. GUYMON...HOOKER AND TURPIN ARE IN
THE PATH OF THE STORMS.

THE THUNDERSTORMS WILL PRODUCE MAXIMUM HOURLY RAINFALL AMOUNTS UP TO
ONE HALF OF AN INCH PER HOUR. DANGEROUS CLOUD TO GROUND LIGHTNING...
GUSTY WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH.

SLATTERY
Special weather statement, Jul 8, 7:37 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
837 PM CDT THU JUL 8 2004

OKZ001-090215-
CIMARRON-
837 PM CDT THU JUL 8 2004

...SCATTERED STRONG THUNDERSTORMS ACROSS EASTERN CIMARRON COUNTY...

THROUGH 915 PM CDT...SCATTERED STRONG THUNDERSTORMS NEAR GRIGGS WILL
MOVE EAST AT 15 MPH. OUTDOOR INTERESTS NEAR GRIGGS SHOULD SEEK
SHELTER IF THREATENING WEATHER APPROACHES YOUR AREA.

THE THUNDERSTORMS WILL PRODUCE MAXIMUM HOURLY RAINFALL AMOUNTS UP TO
ONE INCH PER HOUR. FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS
UP TO 50 MPH AND HAIL UP TO ONE HALF INCH.

SLATTERY

The radar

The Amarillo radar (KAMA), 152 km away, was scanning. The volume nearest the first event began at 02:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Texas

When
July 8, 8:15 PM CST
Where
Texas County, 2 mi E of Goodwell
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.600, -101.600

Thunderstorm Wind, Beaver

When
July 9, 12:00 AM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.800, -100.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415591, 5415592.